Illinois Journal of Mathematics

The complexity of the classification of Riemann surfaces and complex manifolds

G. Hjorth and A. S. Kechris

Full-text: Open access

Abstract

In answer to a question by Becker, Rubel, and Henson, we show that countable subsets of $\mathbb{C}$ can be used as complete invariants for Riemann surfaces considered up to conformal equivalence, and that this equivalence relation is itself Borel in a natural Borel structure on the space of all such surfaces. We further proceed to precisely calculate the classification difficulty of this equivalence relation in terms of the modem theory of Borel equivalence relations.

On the other hand we show that the analog of Becker, Rubel, and Henson's question has a negative solution in (complex) dimension $n \geq 2$.

Article information

Source
Illinois J. Math., Volume 44, Issue 1 (2000), 104-137.

Dates
First available in Project Euclid: 19 October 2009

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1255984956

Digital Object Identifier
doi:10.1215/ijm/1255984956

Mathematical Reviews number (MathSciNet)
MR1731384

Zentralblatt MATH identifier
0954.03052

Subjects
Primary: 03E15: Descriptive set theory [See also 28A05, 54H05]
Secondary: 30F20: Classification theory of Riemann surfaces 32Q99: None of the above, but in this section

Citation

Hjorth, G.; Kechris, A. S. The complexity of the classification of Riemann surfaces and complex manifolds. Illinois J. Math. 44 (2000), no. 1, 104--137. doi:10.1215/ijm/1255984956. https://projecteuclid.org/euclid.ijm/1255984956


Export citation